(Wednesday, 28th Jan, 2015)
CAM warning for people with diabetes
[Posted: Mon 18/02/2013 by Deborah Condon www.irishhealth.com]
People with diabetes are being urged to tell their doctor about any complementary or alternative medicines (CAM) they are taking.
According to consultant endocrinologist at the Mater Private Hospital in Dublin, Prof Richard Firth, the number of people using CAM ranges from 20% to 80% around the world.
However, if you have diabetes, it is essential that you are aware that some alternative remedies can reduce your blood sugar if you are taking insulin, which can lead to hypoglycaemia (when blood sugars fall too low).
Furthermore, if you are taking the blood thinning drug, warfarin, mixing it with CAM may be dangerous.
Prof Firth noted that many people believe certain remedies are safe. However, these are pharmacologically active and can produce negative side-effects if mixed with prescribed drugs.
"At this stage, it is difficult to recommend herbal products and dietary supplements (for people with diabetes) on the basis of efficacy, quality and safety," Prof Firth said.
He noted that in the US, people with diabetes are almost twice as likely to use CAM as those without the condition. This is because CAM is often targeted at conditions that tend to be less well served by conventional medicine, such as pain and fatigue.
Prof Firth advises people with diabetes to tell their doctor if they are taking any non-prescription products, such as high-dose vitamins, herbs, health store preparations or dietary supplements.
He said that people should bring the product with them when attending their doctor. Other tips include:
-Use products from manufacturers with good manufacturing practice
-Do not use products manufactured outside developed countries
-Be aware that garlic, ginger, ginkgo biloba, ginseng and vitamin E can interfere with blood thinning medications.
Details of Prof Firth's comments are published in the journal of the Diabetes Federation of Ireland, Diabetes Ireland.
Are you a Health Professional? Log on to IrishHealthPro for more...
|To join the discussion, register by clicking here|